Arizona, 2012

Flash Flood in Arizona, August 1, 2012

August 1, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain in the Cataract/Havasu Creek drainage during the evening of August 2nd caused flooding problems in the Village of Supai and the Havasupai Campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain in the Cataract/Havasu Creek drainage during the evening of August 2nd caused flooding problems in the Village of Supai and the Havasupai Campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:30 AM MST, 30 minutes earlier.

Area forecast discussion, Aug 1, 2:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST WED AUG 1 2012

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL LINGER OVER MOHAVE COUNTY
AND THE HIGH PRESSURE RIDGE WILL SHIFT SOUTH INTO NORTHERN MEXICO.
EXPECT GOOD CHANCES FOR HEAVY SHOWERS AND THUNDERSTORMS TO CONTINUE
TODAY. HOWEVER THE SHIFT IN THE RIDGE WILL BRING IN DRIER AIR FROM THE
SOUTHWEST REDUCING OUR STORM COVERAGE ON THURSDAY AND FRIDAY. GOOD
CHANCES FOR STORMS WILL RETURN ON SATURDAY AND SUNDAY AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES THROUGH WESTERN ARIZONA.

&&

.DISCUSSION...AN UPPER LEVEL LOW OVER MOHAVE COUNTY WILL CONTINUE TO
LINGER AS THE HIGH PRESSURE RIDGE OVER THE FOUR CORNERS SHIFTS SOUTH
INTO NORTHERN MEXICO TODAY. THIS PATTERN SHIFT WILL CAUSE THE UPPER
LEVEL WIND FLOW TO SHIFT FROM MOIST SOUTHEASTERLIES TO DRIER
SOUTHWESTERLIES THROUGH THE DAY. ENOUGH MOISTURE AND AIR MASS
INSTABILITY WILL BE PRESENT FOR ONE MORE GOOD DAY OF HEAVY SHOWER
AND THUNDERSTORM ACTIVITY. HOWEVER BY THURSDAY MOISTURE LEVELS WILL
DRY OUT A BIT AND STORM COVERAGE WILL BE REDUCED THROUGH FRIDAY.

SATURDAY AND SUNDAY...MODELS SHOW ANOTHER UPPER LEVEL LOW MOVING
ACROSS THE ARIZONA CALIFORNIA BORDER BY EARLY SATURDAY MORNING. THIS
LOW MOVEMENT WILL LIKELY CAUSE THE HIGH PRESSURE RIDGE TO SHIFT BACK
NORTH TO THE FOUR CORNERS...CHANGING OUR DRIER SOUTHWESTERLY WINDS
BACK TO A MORE MOIST SOUTHEASTERLY WIND FLOW. THE COMBINATION OF
ADDITIONAL MOISTURE AND DYNAMICS ASSOCIATED WITH THE UPPER LEVEL LOW
WILL BRING US BACK INTO A WET MONSOON PATTERN JUST IN TIME FOR THE
WEEKEND.

NEXT WEEK...LONG RANGE MODEL PROJECTIONS ARE HINTING AT A MAJOR
SHIFT IN THE HIGH PRESSURE PATTERN NEXT WEEK...PLACING THE CENTER OF
THE MID LEVEL HIGH DIRECTLY OVER NORTHERN ARIZONA. IF THIS PATTERN
CHANGE CONTINUES TO PLAY OUT AS THE MODELS SUGGEST...THEN WE WILL
SEE A SIGNIFICANT DRYING PERIOD NEXT WEEK WITH LESS STORM ACTIVITY.

&&

.AVIATION...FOR THE 12Z PACKAGE...SCT SHRA/TSRA DEVELOPING AFT
17-19Z. THE STRONGEST STORMS MAY PRODUCE MVFR/IFR CONDITIONS.
ACTIVITY DIMINISHING AFT 03-05Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 3:03 PM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST TUE JUL 31 2012

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
303 PM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT
PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. LARGE HAIL AND
STRONG WINDS ARE ALSO POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 153 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 1, 3:00 AM MST to 8:00 AM MST
Where
Coconino County, 0.89 mi SE of Havasupai to 1 mi NW of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.220, -112.690

Flood waters from heavy rain that fell on Tuesday evening (July 31) reached Supai Village between 230 and 300 AM. Water up to several feet caused trails and bridges to become impassible. This stranded several hikers and flooded area campgrounds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410852.